Alert archive / Michigan / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 50, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 17, 2012, 8:01 PM EDT for Mecosta County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2012, 8:01 PM EDT (00:01 UTC)
- Expired
- Jul 17, 2012, 8:33 PM EDT
- In force
- 32 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Mecosta County, MI
The radar
The Grand Rapids radar (KGRR), 96 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2405 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
191
WUUS53 KGRR 180001
SVRGRR
MIC107-180100-
/O.NEW.KGRR.SV.W.0050.120718T0001Z-120718T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
801 PM EDT TUE JUL 17 2012
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MECOSTA COUNTY IN CENTRAL MICHIGAN...
* UNTIL 900 PM EDT
* AT 759 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 5 MILES SOUTHEAST OF REED CITY..AND MOVING SOUTHEAST AT 30
MPH.
* LOCATIONS IMPACTED INCLUDE...
BIG RAPIDS... BARRYTON... GRANT TWP...
COLFAX TWP... CHIPPEWA LAKE... PARIS...
TUBBS LAKE... TITUS... MARTINY LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.
&&
LAT...LON 4365 8509 4370 8556 4381 8556 4382 8556
4381 8509
TIME...MOT...LOC 0002Z 296DEG 27KT 4382 8540
WIND...HAIL 60MPH 1.75IN
$$
TJT2 follow-up statements
149
WWUS53 KGRR 180014
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
814 PM EDT TUE JUL 17 2012
MIC107-180100-
/O.CON.KGRR.SV.W.0050.000000T0000Z-120718T0100Z/
MECOSTA MI-
814 PM EDT TUE JUL 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MECOSTA COUNTY UNTIL 900 PM EDT...
AT 812 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF
EVART...MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
BARRYTON... CHIPPEWA LAKE... TUBBS LAKE...
TITUS... MARTINY LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.
&&
LAT...LON 4365 8509 4367 8529 4375 8538 4382 8536
4381 8509
TIME...MOT...LOC 0014Z 296DEG 27KT 4378 8529
WIND...HAIL 60MPH 1.00IN
$$
LAURENS760
WWUS53 KGRR 180033
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
833 PM EDT TUE JUL 17 2012
MIC107-180043-
/O.CAN.KGRR.SV.W.0050.000000T0000Z-120718T0100Z/
MECOSTA MI-
833 PM EDT TUE JUL 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MECOSTA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4365 8509 4367 8529 4375 8538 4382 8536
4381 8509
TIME...MOT...LOC 0033Z 296DEG 27KT 4372 8511
$$
LAURENSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:54 PM EDT, 7 minutes earlier.
Area forecast discussion, Jul 17, 7:54 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 754 PM EDT TUE JUL 17 2012 .SYNOPSIS... ISSUED AT 357 PM EDT TUE JUL 17 2012 A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TONIGHT. SOME OF THESE STORMS COULD BE STRONG WITH HIGH WINDS AND HAIL. COOLER WEATHER WILL BE MOVING IN BEHIND THE FRONT FOR THE REST OF THE WEEK. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 357 PM EDT TUE JUL 17 2012 FORECAST CONCERNS ARE FOR SEVERE WEATHER THREAT TONIGHT AND POPS THROUGH THURSDAY AS THE FRONT SINKS SOUTH WITH POTENTIAL FOR SOME OVERRUNNING PRECIP BY THURSDAY. CONVECTION IS INCREASING ATTM ACROSS CENTRAL WISCONSIN IN AREA OF STRONG SFC CONVERGENCE AND MID LEVEL LAPSE RATES. SFC BASED INSTABILITY ACROSS NORTHERN LOWER MICHIGAN WITH CAPES OVER 2500 EARLY THIS EVENING SHOULD ALLOW FOR STORMS TO FORM ALONG THE FRONT AND MOVE SOUTHEAST WITH MAIN THREAT BEING ISOLATED DOWNBURSTS AND LARGE HAIL AS ELEVATED CORES COME DOWN. SEVERE THREAT SHOULD DIMINISH AS THE STORMS MOVE FURTHER SOUTH LATER THIS EVENING AND OVERNIGHT AS INSTABILITY WEAKENS. WILL KEEP CHANCE POPS FOR TONIGHT AND INTO WEDNESDAY MORNING. SOME QUESTION AS TO WHERE THE FRONT WILL END UP WITH THE ECMWF CONSISTENTLY SHOWING THE CHANCE FOR OVERRUNNING SHOWERS AND STORMS FORMING BY THURSDAY. GFS IS DRY AS THE SFC HIGH BUILDS IN AND THE FRONT STALLS FURTHER SOUTH. WILL KEEP THE SLIGHT CHANCE POPS FOR THURSDAY TO ACCOUNT FOR ECMWF SCENARIO. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 357 PM EDT TUE JUL 17 2012 WITH THE UPPER RIDGE RETREATING TO THE HIGH PLAINS...NORTHWEST FLOW WILL PREVAIL ACROSS THE GREAT LAKES FOR THE LATTER PORTION OF THE WEEK. TEMPS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL FRIDAY AND SATURDAY. ANY WELL NEEDED RAIN SHOULD HOLD OFF UNTIL SUNDAY NIGHT AS ANOTHER EAST/WEST ORIENTED COLD FRONT DROPS SOUTH ACROSS LOWER MICHIGAN. IT MAY TAKE UNTIL MONDAY NIGHT BEFORE THE FRONT COMPLETELY EXIT THE CWA. IT APPEARS THE UPPER RIDGE REMAINS ACROSS THE PLAINS INTO NEXT WEEK WHICH SHOULD HOLD THE HOTTEST TEMPS TO OUR WEST. WE MAY SEE A SLIGHT EXPANSION TOWARD THE GREAT LAKES SUNDAY AND MONDAY WHERE TEMPS MAY REACH/EXCEED 90...OTHERWISE MOSTLY 80S ARE EXPECTED. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 753 PM EDT TUE JUL 17 2012 STRONG TO SVR TSTMS PASSING JUST NORTH OF THE I-96 CORRIDOR THIS EVENING. THE OUTFLOW FROM THESE STORMS MAY PRODUCE TEMPORARY LOCAL WIND GUSTS IN EXCESS OF 30KTS AT THE MKG/GRR/LAN TERMINALS IN THE SHORT TERM... AND ADDITIONAL STORMS MAY DEVELOP FARTHER SOUTH LATER THIS EVENING AS THE SFC FRONT CONTINUES SLIPPING SOUTH THROUGH THE STATE. W/SW SFC WINDS WILL SHIFT TO THE N/NE AND DIMINISH LATER THIS EVENING WITH THE SFC FNT PASSAGE. A PERIOD OF MVFR/IFR CONDITIONS IS POSSIBLE VERY LATE TONIGHT INTO EARLY WEDNESDAY MORNING AS THE SFC FRONT SAGS SOUTH. SOME ISOLATED SHOWERS/STORMS COULD LINGER INTO WEDNESDAY... ESPECIALLY SOUTH OF I-96... IN THE VCNTY OF THE SLOW SWD MOVING W-E ORIENTED SFC FRONT. && .MARINE... ISSUED AT 357 PM EDT TUE JUL 17 2012 WINDS WILL SHIFT NORTH BEHIND THE FRONT OVERNIGHT AND ON WEDNESDAY BUT SHOULD NOT BE STRONG ENOUGH TO CAUSE ANY SERIOUS IMPACTS TO MARINERS. && .HYDROLOGY... ISSUED AT 357 PM EDT TUE JUL 17 2012 COVERAGE OF STORMS TONIGHT SHOULD NOT BE ENOUGH TO AFFECT RIVER FLOWS EXCEPT LOCAL SHORT LIVED RISES ON TRIBUTARIES. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...OSTUNO SHORT TERM...OSTUNO LONG TERM...JK AVIATION...MEADE HYDROLOGY...OSTUNO MARINE...OSTUNO
Hazardous weather outlook, Jul 17, 11:00 AM EDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1100 AM EDT TUE JUL 17 2012 MIZ037>040-043>046-050>052-056>059-064>067-071>074-180845- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1100 AM EDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE HEAT INDEX WILL BE 100 TO 110 DEGREES THIS AFTERNOON AND THE FIRE DANGER WILL BE ELEVATED. SCATTERED THUNDERSTORMS WILL MOVE INTO CENTRAL LOWER MICHIGAN THIS EVENING. THE STRONGEST STORMS MAY HAVE DAMAGING WINDS AND HAIL TO ONE INCH IN DIAMETER. THE BEST CHANCE OF SEVERE WEATHER WILL BE EAST OF A LINE BETWEEN MOUNT PLEASANT AND LANSING. STORM MOTION WILL BE SOUTHEAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY AFTERNOON BUT BY THEN THE STORMS SHOULD FOR THE MOST PART BE SOUTH OF INTERSTATE 94. THE STRONGEST STORMS MAY HAVE GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING. LMZ844>849-180845- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1100 AM EDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT WAVES OVER 4 FEET FROM MUSKEGON TO PENTWATER WILL MEAN A MODERATE THREAT THAT SWIMMING WILL BE HAZARDOUS. SCATTERED THUNDERSTORMS WILL MOVE INTO THE NEAR SHORE THIS EVENING. SOME OF THESE STORMS WILL HAVE FREQUENT LIGHTNING...GUSTY WINDS AND POSSIBLY HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL CONTINUE INTO MIDDAY WEDNESDAY. GUSTY WINDS...FREQUENT LIGHTNING AND SMALL HAIL ARE POSSIBLE WITH THE STORMS. OSTUNO WDM
In the hours before
Local storm report, Jul 17, 7:14 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
714 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND DMG 10 E PENTWATER 43.78N 86.23W
07/17/2012 OCEANA MI TRAINED SPOTTER
NUMEROUS TREE BRANCHES DOWN.
&&
MKALEMBKLocal storm report, Jul 17, 7:24 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
724 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND GST 4 W HESPERIA 43.57N 86.12W
07/17/2012 M35 MPH OCEANA MI AMATEUR RADIO
&&
MKALEMBKLocal storm report, Jul 17, 7:27 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
727 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND DMG HART 43.70N 86.36W
07/17/2012 OCEANA MI 911 CALL CENTER
NUMEROUS REPORTS OF TREES AND POWER LINES DOWN.
&&
MKALEMBKLocal storm report, Jul 17, 7:39 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
739 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG FREMONT 43.47N 85.94W
07/17/2012 NEWAYGO MI 911 CALL CENTER
REPORTS OF TREES DOWN IN FREMONT FROM 911 CALL CENTER IN
NEWAYGO.
&&
MKALEMBKLocal storm report, Jul 17, 7:41 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
741 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 3 NE WHITE CLOUD 43.60N 85.73W
07/17/2012 E40 MPH NEWAYGO MI BROADCAST MEDIA
WINDS ESTIMATED 35 TO 40 MPH. REPORT RECEIVED FROM WZZM
TV.
&&
MKALEMBKLocal storm report, Jul 17, 7:46 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
746 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND GST 3 SW FREMONT 43.44N 85.99W
07/17/2012 M52 MPH NEWAYGO MI AWOS
&&
MKALEMBKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:06 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Montcalm | 52 min |
| Jul 18, 1:18 AM EDT | Special Weather Statement | GRR | Mason, Oceana | 57 min |
| Jul 18, 1:28 AM EDT | Special Weather Statement | GRR | Gratiot, Montcalm | 62 min |
| Jul 18, 3:47 AM EDT | Special Weather Statement | GRR | Mason, Oceana | 58 min |
| Jul 18, 6:01 AM EDT | Special Weather Statement | GRR | Clinton, Eaton, Ingham | 89 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.